Arizona, 2010Flash Flooding and Flood in Arizona, July 30, 2010
July 30, 2010 · NWS FGZ · 8 events in 4 counties and zones
An extremely moist southeast flow across Arizona brought widespread showers, thunderstorms, heavy rain, and flash flooding to northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extremely moist southeast flow across Arizona brought widespread showers, thunderstorms, heavy rain, and flash flooding to northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 9:45 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 30, 9:45 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST FRI JUL 30 2010
.SYNOPSIS...AN EXTREMELY MOIST SOUTHEASTERLY FLOW WILL CONTINUE TO
BRING SHOWERS AND THUNDERSTORMS TO THE AREA...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL AND THE
POSSIBILITY OF FLASH FLOODING WILL CONTINUE FOR THE NEXT SEVERAL
DAYS.
&&
.DISCUSSION...A VERY MOIST AIRMASS CONTINUES TO RESIDE OVER THE AREA
THIS MORNING. CURRENT OBSERVATIONS SHOW OVER 1.2 INCHES PRECIPITABLE
WATER AT FLAGSTAFF...OVER 2.0 INCHES AT PHOENIX THIS MORNING. SLIGHT
STABILIZATION HAS OCCURRED SINCE YESTERDAY AROUND THE 400 MB LEVEL.
INSTABILITY IS NOT OVERLY IMPRESSIVE...AND THE SOUNDING SUPPORTS
HEAVY RAIN WITH LIMITED LIFT IN THE PRIME HAIL GROWTH REGIONS FROM
ABOUT 23-33 KFT MSL LIMITING HAIL POTENTIAL AND EXTREME MOISTURE
LIMITING STRONG WIND POTENTIAL. FAIRLY EXTENSIVE CLOUD COVER OVER
PORTIONS OF NORTHERN AZ SHOULD ALSO LIMIT THE INTENSITY OF
CONVECTION OVER WHAT MIGHT BE EXPECTED WITH SUCH LARGE PRECIPITABLE
WATER VALUES. IN SUMMARY...ANOTHER DAY OF WIDESPREAD PRECIPITATION
WITH POCKETS OF VERY HEAVY RAINFALL POSSIBLE. BEST POTENTIAL FOR
STRONG STORMS WILL BE IN AREAS WHICH DEVELOP A FEW HOURS OF SUNSHINE
IN THE LATE MORNING/EARLY AFTERNOON. CURRENT FORECAST IS ON TRACK
AND NO UPDATES PLANNED THIS MORNING.
&&
.PREV DISCUSSION/330 AM MST/...VERY MOIST AIRMASS RESIDING OVER
ARIZONA TODAY THROUGH SUNDAY...POSSIBLY LINGERING INTO
MONDAY...BEFORE SLIGHTLY DRIER AIR MOVES BACK INTO THE AREA.
TEMPERATURES ALOFT DO NOT SHOW ANY COOLING TREND FOR TODAY. SOME
COOLING IS INDICATED FOR SATURDAY ALONG WITH SOME INCREASES IN PW
VALUES. DID LOOK EXTENSIVELY AT THE DATA COMING IN FOR A POSSIBLE
FFA FOR TODAY...DECIDED TO HOLD OFF SINCE THE AIRMASS ADVECTING INTO
NORTHERN AZ HAS ITS ORIGINS FROM SOUTH CENTRAL PARTS OF THE
STATE...THAT IS CURRENTLY EXPERIENCING ON GOING CONVECTION AS OF
10Z. IF THE DAY SHIFT WARRANTS AND THEY SEE THE CLOUD COVER CLEARING
OFF EARLY...SO THAT MORE CAPE CAN BUILD UP EARLY IN THE DAY...THEN A
FFA MAY BE NEEDED FOR TODAY. DID PUT INTO THE GRIDS TRW+ WITH
MENTION OF HEAVY RAIN POSSIBLE TODAY THROUGH SUNDAY.
FOR SATURDAY SOME COOLING ALOFT APPEARS TO OCCUR AS ADVERTISED BY
THE MODELS AND WITH THE INCREASE IN MOISTURE...THOSE TWO CONDITIONS
MAY BE ENOUGH TO INCREASE THE THREAT OF FLASH FLOODING...AND WARRANT
AN FFA. AGAIN IF CLOUD COVER IS TOO DENSE TO BEGIN THE DAY ON
SATURDAY...THAT COULD KEEP THE THREAT OF FLASH FLOODING LOW.
FOR SUNDAY INTO WEDNESDAY THE LOW PRESSURE THAT MOVE WESTWARD ACROSS
ARIZONA WILL CONTINUE TO MOVE FARTHER AWAY TO THE WEST ALLOWING FOR
SOME MIDLEVEL DRYING...HOWEVER THE LOW LEVELS WILL STILL REMAIN
FAIRLY MOIST...SO EXPECTING MORE OF A MODERATE TO PERHAPS WEAK
MONSOON PATTERN SETTING UP FOR NEXT WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA WILL CONTINUE
INTO THE EVENING HOURS...DIMINISHING AFT 04-06Z. HEAVY RAINFALL
LIKELY WITH AREAS MVFR AND LOCAL IFR VIS/CIGS PSBL. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC.......DJO
AVIATION.....DB
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 30, 10:01 AM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST FRI JUL 30 2010
AZZ004>018-037>040-310700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1001 AM MST FRI JUL 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY. STORMS ARE EXPECTED TO DEVELOP IN
THE LATE MORNING IN AREAS WHICH HAVE BEEN SUNNY DURING THE
MORNING...ESPECIALLY HIGH ELEVATION AREAS AND IN WESTERN COCONINO
COUNTY...THEN BECOME WIDESPREAD OVER NORTHERN ARIZONA IN THE
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE EXTREMELY HEAVY
RAIN AND LOCALIZED FLOODING. IN ADDITION...FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL ACCOMPANY THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING MOIST
SOUTHEASTERLY FLOW OVER THE STATE. THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH HEAVY RAIN WILL CONTINUE INTO EARLY NEXT
WEEK WITH A POTENTIAL DRYING TREND BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
4 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Yavapai
- When
- July 30, 11:15 AM MST to 12:00 PM MST
- Where
- Yavapai County, 2.38 mi WNW of Forbing Park to 2.14 mi SSW of Entro
- Reported by
- Trained Spotter
- Coordinates
- 34.580, -112.520
A thunderstorm produced heavy rain in Prescott. A spotter reported 1.01 inches of rain in 45 minutes. Another spotter reported 0.90 inches of rain in just 20 minutes. Small streams overflowed their banks.
Heavy Rain, Gila
- When
- July 30, 12:00 PM MST to 2:20 PM MST
- Where
- Gila County, 1 mi SSE of (0e4)payson Arpt to 1 mi SE of (0e4)payson Arpt
- Reported by
- Trained Spotter
- Coordinates
- 34.237, -111.343
Weather spotters in Payson reported between 2.20 and 2.30 inches of rain. Heavy street flooding was reported with some structures threatened by over a foot of runoff.
Heavy Rain, Navajo
- When
- July 30, 12:09 PM MST to 1:09 PM MST
- Where
- Navajo County, 2.2 mi SE of Heber
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -110.570
A spotter reported 1.65 inches of rain in one hour.
Flash Flood, Coconino
- When
- July 30, 2:29 PM MST to 6:00 PM MST
- Where
- Coconino County, 13.4 mi SE of (Pga)page Arpt to 4.51 mi ESE of (Pga)page Arpt
- Cause
- Heavy Rain
- Injuries
- 5 direct, 0 indirect
- Reported by
- NWS Employee
- Coordinates
- 36.800, -111.270
Heavy rain from thunderstorms caused flash flooding in Antelope Canyon. People were stranded on ledges in this slot canyon when a four and a half foot wall of water came rushing through the canyon. Five members of a 12 member Swiss tourist group were injured. A woman and her 9 year old son sustained scrapes and busies as they were washed downstream. Three men were also injured. A second wall of water came rushing through the canyon after the people were rescued.
Heavy Rain, Coconino
- When
- July 30, 3:00 PM MST to 4:00 PM MST
- Where
- Coconino County, 2.68 mi NW of Chalender
- Reported by
- Trained Spotter
- Coordinates
- 35.260, -112.050
One inch of rain fell at Green Base Lookout Tower in 20 minutes. The storm total was 1.10 inches.
Flood, Coconino
- When
- July 30, 3:00 PM MST to 6:00 PM MST
- Where
- Coconino County, 3.45 mi W of Doney Park to 3.23 mi WNW of (Flg)flagstaff Arpt
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- NWS Employee
- Coordinates
- 35.179, -111.560
Heavy rain fell across large areas of west, central, and east Flagstaff. Rainfall rates were close to 3 inches per hour. One spotter reported 1.40 inches of rain in the first 30 minutes. Roads around town became impassible. Five cars were stalled in one intersection. Several cars became stuck in an underpass with water up to the hoods. One car started to float. It took two hours for pumps to drain the water in the underpass.
Flash Flood, Navajo
- When
- July 30, 7:00 PM MST to 8:00 PM MST
- Where
- Navajo County, 5.34 mi NNW of Petrified Forest Nat to 4.39 mi NE of Petrified Forest Nat
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 34.900, -109.890
Two normally dry washes flooded. One quarter of a mile of the roadway was covered in water.
Flash Flood, Yavapai
- When
- July 30, 7:15 PM MST to 8:15 PM MST
- Where
- Yavapai County, 5.91 mi NE of Sycamore to 15.44 mi NE of Sycamore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.950, -112.020
Heavy rain produced flash flooding in Sycamore Canyon. Four people became stranded near a swimming hole and had to be rescued.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 30, 20102 deaths · 1 event
- Flash Flooding and Flooding in Arizona, July 30 to 31, 20101 death · $620,000 · 5 events
- Heat in Arkansas, July 30 to 31, 20101 death · 30 events
- Excessive Heat in Oklahoma, July 30 to 31, 201011 injured · 5 events
- Flash Flood in South Dakota, July 30, 20102 injured · $150,000 · 1 event
- Flash Flood and Heavy Rain in Arizona, July 30 to 31, 20102 injured · $50,000 · 5 events
- Flash Flooding in Iowa, July 30, 2010$50,000 · 5 events
- Damaging Wind in Oregon, July 30, 2010$40,000 · 56 kt wind · 1 event
- Flash Flood in Arizona, July 30, 2010$40,000 · 1 event
- Damaging Winds and Heavy Rain in Colorado, July 30, 2010$30,000 · 61 kt wind · 4 events
- Flash Flood in Iowa, July 30 to 31, 2010$25,000 · 1 event
- Funnel Clouds and Heavy Rain in Iowa, July 30, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254250, 254253, 254252, 254255, 254261, 254262, 254264, 254263.